Florida, 2014Lightning Strikes in Florida, July 9, 2014
July 9, 2014 · NWS MFL · 2 events in 1 county or zone
A moist and unstable air mass generated scattered showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable air mass generated scattered showers and thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 9, 9:25 AM EST, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 9, 9:25 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1025 AM EDT WED JUL 9 2014
.UPDATE...
SURFACE CONVERGENCE OF SEA BREEZE AND SW TO W WINDS SHOULD LEAD
TO DEVELOPMENT ALONG THE EAST COAST OF THE CWA INITIALLY THIS
AFTERNOON...THEN SPREADING INLAND AND WEST LATE DAY.
HOWEVER...PINPOINTING AREAS OF DEVELOPMENT MAY PROVE DIFFICULT FOR
THIS AFTERNOON IF COLLIDING OUTFLOW BOUNDARIES BECOME THE DOMINANT
TRIGGER. HI RES MODELS ALL PLACE STORMS ACROSS SE PALM BEACH
COUNTY THIS AFTERNOON...AND WITH THAT CONSENSUS...DECIDED TO PLACE
HIGHEST POPS ACROSS THIS TERRITORY. BUT...THERE REMAINS A LARGE
SWATH OF LIKELY POPS FOR MUCH OF THE CWA THIS AFTERNOON. A REPORT
OF A WATERSPOUT WAS RECEIVED THIS MORNING IN THE NEAR SHORE WATERS
OFF OF SOUTHERN PALM BEACH COUNTY...AND WATERSPOUTS ARE POSSIBLE
THIS MORNING MUCH FURTHER OUT TO SEA WHERE THUNDERSTORMS ARE
ONGOING.
&&
.PREV DISCUSSION... /ISSUED 754 AM EDT WED JUL 9 2014/
AVIATION...
THE RIDGE OF HIGH PRESSURE CONTINUES TO AFFECT SOUTH FLORIDA
TODAY. THE SYNOPTIC SITUATION IS VERY SIMILAR TO YESTERDAY'S. CALM
WINDS AND VFR CONDITIONS ARE MAINLY FORECAST FOR TODAY. THUNDERSTORMS
POSSIBLE AREA-WIDE AFTER 17Z. CURRENT TAFS HOLD VCSH POSSIBLE
AFTER 14Z THEN VCTS AFTER 1 PM EDT. MVFR AND BRIEF PERIODS OF IFR
ARE POSSIBLE IN THUNDERSTORMS. ACTIVITY SHOULD DIMINISH WITH
SUNSET.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 90 76 90 77 / 70 20 50 20
FORT LAUDERDALE 89 78 90 81 / 50 20 50 20
MIAMI 90 77 90 79 / 50 20 50 20
NAPLES 90 75 90 76 / 50 20 50 10
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
SHORT TERM...21/KM
LONG TERM....10/CD
Hazardous weather outlook, Jul 9, 7:20 AM EST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
820 AM EDT WED JUL 9 2014
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
100030-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
820 AM EDT WED JUL 9 2014
...SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED BY
LATE MORNING, CONTINUING THROUGH THE AFTERNOON, ESPECIALLY OVER
INTERIOR SOUTH FLORIDA. FREQUENT CLOUD-TO-GROUND LIGHTNING WILL BE
THE PRIMARY THREAT, ALTHOUGH LOCALIZED FLOODING AND GUSTY WINDS
ARE ALSO POSSIBLE.
WATERSPOUTS: ISOLATED WATERSPOUTS ARE POSSIBLE ACROSS THE
ATLANTIC WATERS THIS MORNING.
WIND: A FEW STRONG THUNDERSTORMS ARE POSSIBLE, AND WIND GUSTS MAY
REACH 50 MPH IN STRONGEST ACTIVITY.
FLOODING: SLOW-MOVING THUNDERSTORMS WITH TORRENTIAL DOWNPOURS MAY
LEAD TO LOCALIZED STREET FLOODING IN URBAN AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH DAY,
PARTICULARLY OVER INTERIOR SOUTH FLORIDA DURING THE AFTERNOON
HOURS. FREQUENT CLOUD-TO-GROUND LIGHTNING WILL BE THE PRIMARY
THREAT.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Local storm report, Jul 9, 11:44 AM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1244 PM EDT WED JUL 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 AM WATER SPOUT 6 ESE BOCA RATON 26.33N 80.01W
07/09/2014 AMZ650 FL TRAINED SPOTTER
&&
EVENT NUMBER MFL1400264
AKSpecial weather statement, Jul 9, 12:09 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
109 PM EDT WED JUL 9 2014
FLZ067-068-168-091745-
COASTAL PALM BEACH COUNTY-METRO PALM BEACH COUNTY-INLAND PALM BEACH
COUNTY-
109 PM EDT WED JUL 9 2014
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT COASTAL PALM BEACH
COUNTY...METRO PALM BEACH COUNTY...INLAND PALM BEACH COUNTY...
AT 108 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER TEQUESTA...
MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JUPITER...PALM BEACH GARDENS...RIVIERA BEACH...PALM BEACH...
TEQUESTA...JUNO BEACH...NORTH PALM BEACH...LAKE PARK...JUNO RIDGE...
LIMESTONE CREEK...JUPITER FARMS...PHILO FARMS AND FAU NORTH CAMPUS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2676 8004 2696 8030 2696 8014 2697 8013
2695 8012 2694 8012 2695 8010 2697 8012
2697 8009 2686 8005 2681 8005 2680 8004
TIME...MOT...LOC 1708Z 308DEG 49KT 2697 8011
JELightning, Palm Beach
- When
- July 9, 1:30 PM EST
- Where
- Palm Beach County, 1.77 mi WNW of Boca Raton
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 26.356, -80.108
Lightning struck a home in Boca Raton in the 600 block of NW 10 Ct. The strike left a gaping hole in the roof over the garage, causing a fire in the attic. Fire officials estimate the damage at $75,000 to $100,000 and stating the entire roof needed to be replaced as a result of the damage.
Two other homes in Boca Raton were hit by lightning on the same day, but with little impact.
Lightning, Palm Beach
- When
- July 9, 1:30 PM EST
- Where
- Palm Beach County, 1.51 mi S of Palm Beach Gardens
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 26.778, -80.073
Two cars were set on fire after lightning hit a power pole, dropping power lines on top of the vehicles.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 9 to 10, 20141 injured · $202 million · 1.75 in hail · 29 events
- Heat in Nevada, July 9, 20141 death · 1 event
- Lightning Strikes in Oklahoma, July 9, 2014$3.0 million · 2 events
- Hail and Damaging Winds in Nebraska, July 9, 2014$75,000 · 2.75 in hail · 70 events
- Hail and Damaging Winds in New York, July 9, 2014$100,000 · 1 in hail · 32 events
- Damaging Winds in Massachusetts, July 9, 2014$75,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Virginia, July 9, 2014$72,000 · 60 kt wind · 9 events
- Flash Flood in Arizona, July 9, 2014$100,000 · 1 event
- Damaging Winds in Florida, July 9, 2014$53,000 · 55 kt wind · 4 events
- Damaging Winds in Georgia, July 9, 2014$38,000 · 55 kt wind · 7 events
- Damaging Winds in South Carolina, July 9, 2014$26,000 · 55 kt wind · 5 events
- Hail and Damaging Winds in Maryland, July 9, 2014$8,000 · 1 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537874, 537875.